Texas, 2002Tornado and Hail in Texas, September 14, 2002
September 14, 2002 · NWS MAF · 2 events in 2 counties and zones
1 hail, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 14, 2:10 PM CST, 4 hours earlier.
Area forecast discussion, Sep 14, 2:10 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CDT SAT SEP 14 2002
PRIMARY CONCERN THIS CYCLE IS CONVECTIVE POTENTIAL...INCLUDING THE
POSSIBILITY OF A FEW SEVERE STORMS THROUGH TONIGHT.
A COLD FRONT IS MAKING ITS WAY SOUTH INTO THE PERMIAN BASIN AND
SOUTHEAST NEW MEXICO PLAINS. A VIGOROUS STORM SYSTEM CONTINUES TO
SPIN OVER THE SOUTHERN PLAINS...WITH THE BASE OF A POSITIVELY TILTED
TROUGH AXIS OVER THE AREA.
CLEAR SLOT NOTED ON VAPOR IMAGERY IS AIDING IN STRONG INSOLATION.
THIS COMBINED WITH A COLD POOL ALOFT IS PROVIDING STEEP MID LEVEL
LAPSE RATES AND MODERATE INSTABILITY OVER THE AREA.
EARLY AFTERNOON RADAR AND SATELLITE TRENDS INDICATE CONVECTION
DEVELOPING ON THE HIGHER TERRAIN OF SOUTHWEST TEXAS...WITH HINTS OF
ISOLATED CONVECTION DEVELOPING ALONG THE BOUNDARY TO THE NORTH.
CURRENT THINKING IS A CONVECTIVE COMPLEX SHOULD DEVELOP OVER THE
BASIN AND UPPER TRANS PECOS BY EARLY EVENING. THIS COMPLEX SHOULD
PROPAGATE SOUTH AND EAST THROUGH THE NIGHT. WITH THE DEGREE OF
INSTABILITY...LIS AROUND -7 DEGREES C...AND MARGINAL DEEP LAYER
SHEAR...EXPECT RISK OF A FEW SEVERE STORMS TO EXIST THROUGH EARLY
EVENING. DUE TO THE AMOUNT OF COLD AIR ALOFT...MAIN CONCERN WILL BE
LARGE HAIL. HOWEVER...WITH INVERTED V BOUNDARY LAYER...COULD ALSO
SEE DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY ALSO BE A CONCERN
ACROSS THE SOUTH AS HIGHER JET LEVEL WIND SPEEDS BEGIN TO NOSE INTO
THE BIG BEND BY EARLY EVENING...ENHANCING ASCENT.
WE MAY HAVE TO INCREASE POPS FOR TOMORROW...ESPECIALLY ACROSS THE
NORTH. OTHERWISE...THE REST OF THE FORECAST WILL BE MOSTLY UNCHANGED
ATTM.
PRELIMINARY NUMBERS FOLLOW...
MAF 59/75/58/80 532-
LSA 56/76/55/79 432-
6R6 65/82/64/85 432-
MRF 54/74/51/78 433-
CNM 58/76/55/81 332-
.MAF...
TX...NONE.
NM...NONE.
LINDLEY
In the hours before
Special weather statement, Sep 14, 2:00 PM CST, 4 hours 10 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT SAT SEP 14 2002
.SYNOPSIS...
AN UPPER LEVEL STORM SYSTEM WILL ROTATE ACROSS THE SOUTHERN PLAINS
THIS EVENING AS A COLD FRONT MOVES SOUTH THROUGH THE AREA.
NORTHEASTERLY UPSLOPE WINDS BEHIND THE FRONT WILL COMBINE WITH LIFT
ASSOCIATED WITH THE STORM SYSTEM TO PRODUCE SCATTERED THUNDERSTORMS
OVER MUCH OF THE AREA THIS AFTERNOON AND EVENING. A FEW OF THESE
STORMS COULD REACH SEVERE LEVELS.
.WEATHER HAZARDS...
SEVERE THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE AFTERNOON NEAR THE
MOUNTAINS OF SOUTHEAST NEW MEXICO AND WEST TEXAS...THEN SPREAD EAST
INTO THE PLAINS THROUGH THE EVENING HOURS. ADDITIONAL THUNDERSTORMS
WILL DEVELOP OVER THE NORTHERN PERMIAN BASIN IN THE VICINITY OF THE
SLOW MOVING COLD FRONT. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL. THE MAIN AREAS TO BE IMPACTED BY THE SEVERE THUNDERSTORMS
WILL BE FROM THE DAVIS MOUNTAINS AND BIG BEND REGION INTO THE LOWER
TRANS PECOS WHERE WIND FIELDS WILL BE MOST SUPPORTIVE...HOWEVER
ISOLATED SEVERE STORMS WILL BE POSSIBLE NEAR THE FRONT ACROSS THE
PERMIAN BASIN.
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS
MUCH OF WEST TEXAS.
Hail, Ector
- When
- September 14, 6:10 PM CST to 6:15 PM CST
- Where
- Ector County, 2 mi N of Odessa
- Measured
- 1.25 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.883, -102.367
Several reports of large hail were received from the Odessa area...as a severe thunderstorm developed and moved south. The storm was short lived, but produced hail to the size of half dollars.
Tornado, Pecos
- When
- September 14, 6:30 PM CST
- Where
- Pecos County, Imperial
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.267, -102.683
Officials in Pecos County reported a brief tornado near the city of Imperial. No damage or injuries were reported. The tornado formed as an outflow boundary interacted with a severe storm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 14, 20021 death · 1 event
- Rip Current in Florida, September 14, 20021 death · 1 event
- Tropical Storm in Georgia, September 14 to 16, 2002$7.9 million · 7 events
- Flash Flooding in Georgia, September 14 to 15, 2002$7.8 million · 7 events
- Tropical Storm in Georgia, September 14 to 15, 200297 events
- Tropical Storm in Florida, September 14 to 15, 2002$400,000 · 13 events
- Storm Surge and Flash Flooding in Florida, September 14 to 15, 2002$205,000 · 7 events
- Flood and Damaging Winds in Georgia, September 14, 2002$103,000 · 20 events
- Flash Flooding in Florida, September 14 to 15, 2002$140,000 · 5 events
- Hail and Damaging Winds in Ohio, September 14, 2002$119,000 · 1.5 in hail · 8 events
- Damaging Wind and Lightning Strike in North Carolina, September 14, 2002$102,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Oklahoma, September 14, 2002$60,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315517, 5315518.